Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 378, NWS Nashville, TN

December 17, 2012Grundy County, Van Buren County, Warren County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Dec 17, 2012, 5:24 PM CST for Grundy County, Van Buren County, Warren County, Tennessee. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 17, 2012, 5:24 PM CST (23:24 UTC)
Expired
Dec 17, 2012, 5:44 PM CST
In force
20 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Grundy County, TN, Van Buren County, TN, Warren County, TN

The radar

The Northeast Alabama radar (KHTX), 86 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 17, 11:26 AM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.4 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-12-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 100 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-12-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
100 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
447 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

974 
WUUS54 KOHX 172324
SVROHX
TNC061-175-177-180000-
/O.NEW.KOHX.SV.W.0378.121217T2324Z-121218T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
524 PM CST MON DEC 17 2012

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN VAN BUREN COUNTY IN MIDDLE TENNESSEE...
  SOUTHEASTERN WARREN COUNTY IN MIDDLE TENNESSEE...
  NORTHEASTERN GRUNDY COUNTY IN MIDDLE TENNESSEE...

* UNTIL 600 PM CST

* AT 519 PM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS NEAR BEERSHEBA
  SPRINGS...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE IMPACT MAINLY RURAL AREAS OF
  THE INDICATED COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. DO NOT
STAY OUTDOORS IF YOU ARE IN THE PATH OF SEVERE THUNDERSTORMS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM MONDAY
EVENING FOR CENTRAL TENNESSEE.

&&

LAT...LON 3550 8565 3564 8561 3562 8536 3561 8536
      3556 8543 3554 8546 3554 8551 3552 8559
      3549 8553 3547 8553
TIME...MOT...LOC 2324Z 280DEG 29KT 3555 8555

$$

FORECASTER:BOYD
2 follow-up statements
990 
WWUS54 KOHX 172336
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
536 PM CST MON DEC 17 2012

TNC061-177-172346-
/O.CAN.KOHX.SV.W.0378.000000T0000Z-121218T0000Z/
WARREN TN-GRUNDY TN-
536 PM CST MON DEC 17 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GRUNDY AND
SOUTHEASTERN WARREN COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3560 8549 3561 8541 3560 8538 3558 8540
      3554 8546 3554 8551 3553 8554 3554 8554
      3553 8556
TIME...MOT...LOC 2336Z 280DEG 29KT 3553 8543

$$

TNC175-180000-
/O.CON.KOHX.SV.W.0378.000000T0000Z-121218T0000Z/
VAN BUREN TN-
536 PM CST MON DEC 17 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
VAN BUREN COUNTY UNTIL 600 PM CST...

AT 533 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 12 MILES
NORTH OF DUNLAP...MOVING EAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...

LAT...LON 3560 8549 3561 8541 3560 8538 3558 8540
      3554 8546 3554 8551 3553 8554 3554 8554
      3553 8556
TIME...MOT...LOC 2336Z 280DEG 29KT 3553 8543

$$

BOYD
133 
WWUS54 KOHX 172344
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
544 PM CST MON DEC 17 2012

TNC175-172354-
/O.CAN.KOHX.SV.W.0378.000000T0000Z-121218T0000Z/
VAN BUREN TN-
544 PM CST MON DEC 17 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL VAN BUREN COUNTY
IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 3560 8549 3561 8541 3560 8538 3558 8540
      3554 8546 3554 8551 3553 8554 3554 8554
      3553 8556
TIME...MOT...LOC 2344Z 278DEG 28KT 3554 8537

$$

BOYD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 17, 4:42 PM CST, 42 minutes earlier.

Area forecast discussion, Dec 17, 4:42 PM CST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
442 PM CST MON DEC 17 2012

.UPDATE...

UPDATED GRIDS AND ZONES TO REMOVE MORE COUNTIES FROM SVR TSTM
WATCH AS LINE OF SHOWERS/STORMS PROGRESSES EASTWARD. ALSO LOWERED
POPS BEHIND THE LINE WITH LATEST RADAR TRENDS. NO OTHER CHANGES
ATTM.

&&

.PREV DISCUSSION... /ISSUED 406 PM CST MON DEC 17 2012/

DISCUSSION...LINE OF CONVECTION PROCEEDS APACE THROUGH THE
MIDSTATE JUST AHEAD OF A WEAK COOL FRONT WITH A LOW PRESSURE
CENTER OVER NRN KY. ASSOCD UPPER TROUGH IS MOVING THROUGH THE
MS/OH/TN VALLEYS.

RAIN CHANCE FADE AWAY BY MIDNIGHT WITH SKIES CLEAR AFTERWARD.
HIGH PRESSURE AREA OVER THE DEEP SOUTH KEEPS THINGS DRY FOR TUE
AND WED. THEN SLY FLOW RETURNS ON WED NGT WITH A DEEP LOW OVER THE
PLAINS MOVING TOWARD THE MS VALLEY. RAIN AND TSTMS COMMENCE LATE
WED NGT WITH THE COLD FRONT MOVING INTO THE AREA ON THU AM.
A STRONG COLD AIRMASS MOVES INTO THE MIDSTATE ON THU PM AND THU
NGT WITH TEMPS DROPPING BACK INTO THE NORMAL RANGE FOR THE FRI-MON PERIOD.
NO SIGNIFICANT PRECIP EXPECTED OVER THE WEEKEND.

A SLIGHT CHANCE OF RAIN OCCURS OVER THE SRN COUNTIES ON SUN NGT TO TUE.
ANOTHER STRONG LOW FORM IN THE SRN PLAINS ON TUE AND MOVES TOWARD
THWE AREA TUE NGT. SIGNIFICANT DIFFERENCES BETWEEN THE GFS AND ECM
ON THE SOLUTION.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHAMBURGER
Hazardous weather outlook, Dec 17, 5:20 AM CST, 12 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
520 AM CST MON DEC 17 2012

TNZ005>011-022>034-056>066-075-077>080-093>095-181130-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
520 AM CST MON DEC 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

A COLD FRONT WILL BRING SHOWERS AND THUNDERSTORMS TO MIDDLE
TENNESSEE THIS AFTERNOON. A FEW OF THE THUNDERSTORMS COULD BECOME
STRONG TO SEVERE...WITH LARGE HAIL AND STRONG GUSTY WINDS BEING
THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

ANOTHER ROUND OF THUNDERSTORMS CAN BE EXPECTED WEDNESDAY NIGHT
INTO THURSDAY IN ADVANCE OF AN APPROACHING STRONG COLD FRONT. SOME
OF THESE THUNDERSTORMS COULD BECOME STRONG TO SEVERE...WITH
DAMAGING WINDS BEING THE MAIN THREAT.

.SPOTTER CALL TO ACTION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

AL

In the hours before

Special weather statement, Dec 17, 4:28 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
428 PM CST MON DEC 17 2012

TNZ011-034-172300-
FENTRESS-PICKETT-
428 PM CST MON DEC 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR FENTRESS AND PICKETT COUNTIES...

AT 427 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR JAMESTOWN...MOVING EAST AT 35 MPH. THERE IS
THE POTENTIAL FOR ADDITIONAL STRONG THUNDERSTORMS TO DEVELOP AND
MOVE ACROSS FENTRESS AND PICKETT COUNTIES THROUGH 500 PM CST ALSO.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3637 8469 3636 8473 3633 8474 3632 8479
      3629 8479 3629 8487 3624 8488 3621 8491
      3617 8490 3635 8512 3654 8498 3661 8482
      3661 8479 3658 8476 3641 8466

31
Special weather statement, Dec 17, 4:39 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
439 PM CST MON DEC 17 2012

TNZ094-095-172345-
GILES-LAWRENCE-
439 PM CST MON DEC 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR GILES AND LAWRENCE COUNTIES...

AT 438 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM JUST NORTHEAST OF LORETTO...OR JUST SOUTH OF
LAWRENCEBURG...MOVING EAST AT 35 MPH. THERE IS THE POTENTIAL FOR
ADDITIONAL STRONG THUNDERSTORMS TO DEVELOP AND MOVE ACROSS THESE
COUNTIES THROUGH 545 PM CST ALSO.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS.

LAT...LON 3500 8723 3499 8746 3500 8748 3522 8746
      3520 8682 3500 8683 3499 8684 3499 8702

31
Local storm report, Dec 17, 4:56 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
456 PM CST MON DEC 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             CHAPEL HILL             35.63N  86.70W
12/17/2012  E0.88 INCH       MARSHALL           TN   TWITTER

            REPORT FROM TSPOTTER

&&

EVENT NUMBER OHX1200090

BOYD
Special weather statement, Dec 17, 5:17 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
517 PM CST MON DEC 17 2012

TNZ078>080-172345-
GRUNDY-VAN BUREN-WARREN-
517 PM CST MON DEC 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR GRUNDY...VAN BUREN AND WARREN
COUNTIES...

AT 516 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM JUST SOUTHEAST OF MCMINNVILLE...MOVING EAST AT
35 MPH. THERE IS THE POTENTIAL FOR ADDITIONAL STRONG THUNDERSTORMS
TO DEVELOP AND MOVE ACROSS THESE COUNTIES THROUGH 545 PM CST ALSO.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3551 8572 3566 8574 3568 8533 3565 8533
      3558 8540 3554 8546 3554 8551 3552 8559
      3551 8558

31
Local storm report, Dec 17, 5:20 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
520 PM CST MON DEC 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             MOUNT PLEASANT          35.55N  87.19W
12/17/2012  E0.70 INCH       MAURY              TN   LAW ENFORCEMENT

            DIME SIZE HAIL REPORTED AT MOUNT PLEASANT POLICE DEPT
            BUILDING

&&

EVENT NUMBER OHX1200091

SHAMBURGER
Local storm report, Dec 17, 5:24 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
524 PM CST MON DEC 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             SMYRNA                  35.98N  86.52W
12/17/2012  E0.70 INCH       RUTHERFORD         TN   AMATEUR RADIO

            DIME SIZE HAIL REPORTED AT I-24 EXIT 66

&&

EVENT NUMBER OHX1200092

SHAMBURGER

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 17, 12:08 PM CSTSpecial Weather StatementOHXRobertson67 min
Dec 17, 12:13 PM CSTSpecial Weather StatementOHXBenton, Dickson, Houston, Stewart47 min
Dec 17, 12:21 PM CSTSevere Thunderstorm WarningOHXBenton, Houston, Stewart24 min
Dec 17, 12:22 PM CSTSevere Thunderstorm WarningOHXBenton, Houston, Stewart23 min
Dec 17, 1:06 PM CSTSpecial Weather StatementOHXBenton, Humphreys24 min
Dec 17, 1:16 PM CSTSpecial Weather StatementOHXMontgomery, Robertson, Sumner59 min
Dec 17, 1:39 PM CSTSpecial Weather StatementOHXDickson, Hickman, Humphreys51 min
Dec 17, 2:26 PM CSTSpecial Weather StatementOHXCheatham, Davidson, Wilson64 min
Dec 17, 2:33 PM CSTSpecial Weather StatementOHXMacon, Trousdale27 min
Dec 17, 2:53 PM CSTSevere Thunderstorm WarningOHXClay, Macon37 min
Dec 17, 3:04 PM CSTSpecial Weather StatementOHXMacon, Trousdale56 min
Dec 17, 3:12 PM CSTSpecial Weather StatementOHXMaury, Rutherford, Williamson63 min
Dec 17, 3:21 PM CSTSpecial Weather StatementOHXGiles, Lawrence, Wayne54 min
Dec 17, 3:34 PM CSTSpecial Weather StatementOHXJackson, Smith, Wilson56 min
Dec 17, 3:41 PM CSTSevere Thunderstorm WarningOHXBedford, Marshall, Rutherford34 min
Dec 17, 4:12 PM CSTSpecial Weather StatementOHXCoffee63 min
Dec 17, 4:28 PM CSTSpecial Weather StatementOHXFentress32 min
Dec 17, 4:39 PM CSTSpecial Weather StatementOHXGiles66 min
Dec 17, 5:17 PM CSTSpecial Weather StatementOHXVan Buren28 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.